| Model Number |
SYM9F |
| Medical Device Problem Codes |
Loss of or Failure to Bond (1068); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Codes |
Prolapse (2475); Blood Loss (2597); No Code Available (3191)
| Date of Event |
06/28/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
According to the reporter, during laparoscopic ventral hernia repair, when about five firings were performed to place mesh, it peeled off and further tacking (s) was performed and the procedure was completed, but the mesh peeled off a few days later.The part fell into the patient's cavity and was retrieved.Oozing bleeding occurred as a result of the issue.An open procedure was done.The procedure was completed with another device.
Additional Manufacturer Narrative
One device was returned for investigation.As no lot number was provided, a review of the device history record could not be performed.All process and test criteria are verified as complying with qa specifications for all product lots prior release to market.The visual examination of the returned sample shows that: the sample was not returned in its original packaging, but in a plastic bag.At least 30 tacks were found in the bag and 6 were still attached on the mesh.1 tack was found at 1 cm from the edge.The sample was found contaminated by blood.The textile knitting pattern was found as expected.The diameter of the mesh was 8.A green suture yarn was visible and passed through the mesh, near the green colored polyester marking.No trace of collagen was found on the mesh.The textile was found damaged and pulled at the location of the 2 main holes.The reported condition was confirmed.It should be noted that no information regarding the defect size was provided either on the hydration prior use.The visual examination shows at least 36 tacks used for this hernia repair.An excessive use of tacks (36) on a small surface (9 cm in diameter) is highly suspected.The product instructions for use (ifu) which accompanies each device states in chapter ¿operating steps - positioning¿ that ¿ 4.Should it be used in a laparoscopic approach, symbotex¿ composite mesh is to be rolled after hydration, with the film facing the inside.The film is then protected when inserted in the trocar¿ and ¿6.The edge of the reinforcement should be at least 5 cm over the edges of the defect(s).The technique used to anchor the mesh (suture or staples) is left up to the practitioner.It is suggested to fixate the mesh at a distance of approximately 1cm from the edge of the mesh¿.The incident reported that ¿when about five firings were performed to place mesh, it peeled off and further tacking (s) was performed and the procedure was completed¿.The holes and the peeling off seem to have intervened during the placement of the tacks.A search for like/similar events could not been performed as the lot number and/or the product reference were not provided.Based on the available information, our investigation and a complaint history review, the manufacture of the device is not suspected.There is no indication that there is a defective lot or that this event re presents an emerging adverse quality trend.The root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
G4, h3, h6 h3 evaluation summary: one device was returned for investigation.A review of the device history record could not be performed.All process and test criteria are verified as complying with qa specifications for all product lots prior release to market.The visual examination of the 2 provided pictures shows: picture 1: the entire mesh was visible, the drop up and the textile placed above.The textile knitting pattern (pet monofilament and pet marking) and the mesh dimension confirm the ref.Sym9.The mesh was found as expected.However no blue suture yarns are visible.The mesh was found contaminated by blood.At least 13 resorbable tacks are visible on the mesh mainly positioned at the bottom right of the picture (7 tacks).The tacks and holes are concentrated in the same place but 6 tacks are not placed near the holes.6 tacks are placed less than 1 cm from the edges of the mesh.No trace of collagen film was present on the mesh but the quality of the picture does not allow us to confirm this point.At least 8 holes are visible particularly positioned on the right side of the mesh.Picture 2: a zoom of the largest hole (3 x 2 stitches) is showed, placed at the bottom right of the mesh.No trace of collagen is visible.The thread seems to be cut.The reported condition was confirmed it should be noted that no information regarding the defect size was provided either on the hydration prior use.The product ifu which accompanies each device states in chapter ¿operating steps - pos itioning¿ that ¿ 4.Should it be used in a laparoscopic approach, symbotex¿ composite mesh is to be rolled after hydration, with the film facing the inside.The film is then protected when inserted in the trocar¿ and ¿6.The edge of the reinforcement should be at least 5 cm over the edges of the defect(s).The technique used to anchor the mesh (suture or staples) is left up to the practitioner.It is suggested to fixate the mesh at a distance of approximately 1cm from the edge of the mesh¿.The incident reported that ¿when about five firings were performed to place mesh, it peeled off and further tacking (s) was performed and the procedure was completed¿.The holes and the peeling off seem to have intervened during the placement of the tacks.A search for like/similar events could not been performed as the lot number and/or the product reference were not provided.Based on the available information, our investigation and a complaint history review, the manufacture of the device is not suspected.There is no indication that there is a defective lot or that this event re presents an emerging adverse quality trend.The root cause could not be determined medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.